John Coleman Moore

from Wikipedia, the free encyclopedia

John Coleman Moore (born May 27, 1923 in Staten Island , † January 1, 2016 ) was an American mathematician who studied topology .

Moore received his bachelor's degree from the Massachusetts Institute of Technology in 1948 and received his PhD from Brown University in 1952 under George W. Whitehead ( Some Applications of Homology Theory to Homotopy Problems ). He was a professor at Princeton University (from 1953 as a fine instructor and from 1955 as an assistant professor , later with a full professorship), where he retired in 1989. From 1989 he was Adjunct Professor at the University of Rochester .

He dealt with algebraic topology, in which Borel-Moore homology and Eilenberg-Moore spectral sequences are named after him. He also researched Hopf algebras ( Milnor-Moore's theorem ).

In 1970 he was invited speaker at the International Congress of Mathematicians in Nice ( Differential homological algebra ) and in 1958 in Edinburgh ( Homology structure of group like spaces ). His PhD students include William Browder , Robin Hartshorne , Haynes Miller , Wu-Yi Hsiang , Michael Rosen , J. Peter May , Paul Frank Baum , Richard Swan , James D. Stasheff , Robert Thomason, and Joseph Neisendorfer . He was a fellow of the American Mathematical Society .


  • William Browder, John C. Moore (Eds.) Algebraic Topology and Algebraic K-Theory: Proceedings of a Symposium in Honor of John C. Moore , Princeton University Press 1987 (Symposium October 1983 on the 60th birthday of Moore)

Individual evidence

  1. life data according to Pamela Kalte u. a. (Ed.) American Men and Women of Science , Thomson Gale 2005
  2. John Moore
  3. John Coleman Moore in the Mathematics Genealogy Project (English)Template: MathGenealogyProject / Maintenance / id used Template: MathGenealogyProject / Maintenance / name used
  4. Armand Borel , Moore Homology theory for locally compact spaces , The Michigan Mathematical Journal, Volume 7 1960, pp. 137-159
  5. Samuel Eilenberg , Moore Limits and spectral sequences , Topology, Volume 1, 1962, pp. 1-23
  6. ^ John Milnor , Moore On the structure of Hopf algebras , Annals of Mathematics, Volume 81, 1965, pp. 211-264